Hail, Gila
- When
- July 22, 5:30 PM MST
- Where
- Gila County, 2.67 mi ENE of (0e4)payson Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.270, -111.310
A picture of one inch diameter hail on the north side of Payson was shared on social media.
A thunderstorm produced large hail near Payson.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
A thunderstorm produced large hail near Payson.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 22, 3:42 PM MST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Flagstaff AZ 342 PM MST Mon Jul 22 2019 .SYNOPSIS...Scattered showers and thunderstorms will continue into this evening mostly south of I-40. Increasing monsoon moisture will lead to a more typical monsoonal pattern with daily chances for showers and thunderstorms across most of northern Arizona through much of the coming week. && .DISCUSSION...Satellite water vapor imagery shows deep mid and upper level moisture has moved over northern Arizona. Surface observations indicate dew points above 50 degrees have pushed up to the Mogollon Rim and into southern Yavapai County. The high pressure system has setup over the Four Corners area and models keep it in place for the next few days. Scattered to numerous monsoonal thunderstorms have developed over the White Mountains and the eastern Mogollon Rim producing gusts to 50 mph, heavy rain and frequent lightning. Isolated thunderstorms are developing southwest of a line from Holbrook to Grand Canyon Village. High resolution models keep isolated to scattered showers and thunderstorms through the evening south of I-40. With more low- level moisture advecting into northern Arizona over night, Tuesday will see more wide spread thunderstorms across most of northern Arizona. Wednesday and beyond...Monsoon moisture will remain over the region through the week underneath the subtropical high pressure. Scattered showers and thunderstorms will develop each day and will be capable of producing areas of heavy rain and hail. Accompanying the moisture and showers will also be cooler daytime temperatures. There are some indications of possible drying Friday or next weekend, but we would like to see more subsequent model runs suggesting this before making any big changes to the forecast. For now in the extended forecast, we will continue with daily chances for showers and storms favoring the mountainous areas. && .AVIATION...For the 00Z package...Expect VFR conditions across northern Arizona for the next 24 hours. Isolated, generally high- based showers and thunderstorms will continue mostly south of I-40. There is a slight chance of these showers and thunderstorms continuing overnight. Wind gusts in excess of 45kt are possible in the vicinity of storms. Otherwise, winds will be southerly at less than 15 kts through the TAF period. Showers and thunderstorms will redevelop after 18Z mostly south of the line KGCN-KE91. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The high-based thunderstorms this afternoon will continue into the evening south of I-40. These storms will produce strong outflow winds and heavy rain. Tuesday and Wednesday, deeper moisture arrives with the thunderstorm coverage increasing to most of northern Arizona. The potential for strong outflow winds will persist, but the chance for wetting rain and flash flooding over sensitive areas, such as burn scars, increases. Thursday through Saturday...Active monsoon weather will continue with afternoon and evening showers and thunderstorms. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC SHORT/LONG TERM FCSTR...DB/MCT AVIATION...DB FIRE WEATHER...DB For Northern Arizona weather information visit weather.gov/flagstaff
Special Weather Statement National Weather Service Flagstaff AZ 244 PM MST Mon Jul 22 2019 AZZ016>018-222230- Northern Gila County-White Mountains-Eastern Mogollon Rim- 244 PM MST Mon Jul 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL 330 PM MST... At 243 PM MST, Doppler radar was tracking a strong thunderstorm near Carrizo, moving southwest at 15 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fort Apache Reservation, Carrizo and Cedar Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3381 11028 3399 11043 3406 11018 3393 11008 TIME...MOT...LOC 2143Z 060DEG 13KT 3397 11022 McCollum
Special Weather Statement National Weather Service Flagstaff AZ 333 PM MST Mon Jul 22 2019 AZZ016-018-222300- Northern Gila County-Eastern Mogollon Rim- 333 PM MST Mon Jul 22 2019 ...STRONG THUNDERSTORMS FROM FOREST LAKES TO 15 MILES SOUTH OF HEBER... At 329 PM MST, Doppler radar was tracking an area of strong thunderstorms from Forest Lakes to 15 miles south of Heber. This storm was nearly stationary. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Forest Lakes, Canyon Creek Fish Hatchery, Gentry Campground, Canyon Point Campground, Black Canyon Rim Campground and Airplane Flat Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3425 11047 3419 11049 3425 11085 3436 11081 TIME...MOT...LOC 2229Z 100DEG 3KT 3424 11054 McCollum
Special Weather Statement
National Weather Service Flagstaff AZ
500 PM MST Mon Jul 22 2019
AZZ015-037-038-230045-
Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and
Sycamore Canyons-
500 PM MST Mon Jul 22 2019
...STRONG THUNDERSTORMS ACROSS THE AREA FROM MUNDS PARK TO SEDONA
UNTIL 545 PM MST...
At 458 PM MST, Doppler radar was tracking a strong thunderstorm near
Munds Park, or 7 miles east of Sedona. This storm was nearly
stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sedona, Munds Park Interstate-17 south of Munds Park, Highway 89A
and 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3484 11151 3479 11178 3484 11180 3492 11182
3497 11157
TIME...MOT...LOC 2358Z 158DEG 2KT 3488 11166
McCollumSpecial Weather Statement
National Weather Service Flagstaff AZ
508 PM MST Mon Jul 22 2019
AZZ037-038-230030-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
508 PM MST Mon Jul 22 2019
... STRONG THUNDERSTORM IN THE AREA OF CLARKDALE AND COTTONWOOD
UNTIL 530 PM MST...
At 506 PM MST, Doppler radar was tracking a strong thunderstorm over
Cottonwood, or 13 miles southwest of Sedona. This storm was nearly
stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Clarkdale, Bridgeport, Verde Village, Cottonwood, Dead Horse Ranch
State Park and Tuzigoot National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3472 11192 3469 11197 3469 11204 3478 11207
3480 11196
TIME...MOT...LOC 0006Z 152DEG 2KT 3476 11200
McCollumThe Flagstaff radar (KFSX), 35 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
1 hail. Local standard time, as filed.
A picture of one inch diameter hail on the north side of Payson was shared on social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838607.